The Lupus Forum banner

1 - 6 of 6 Posts

·
Registered
Joined
·
5 Posts
Discussion Starter #1
I am having trouble with my potassium. Have been in the hospital twice recently from it. Terrible chest pains. Does anyone know why my body cannot absorb potassium. I have lupus, SS and Fibro
 

·
Registered
Joined
·
15,684 Posts
Hi Sheilia,

Do you know if this is just one test showing this and is it very low? Sometimes we return a slightly low potassium test and it's nothing to worry about. I've had a few and they corrected when I was next tested.

However if it is very low and it's an ongoing problem then there can be several things your doc should be looking at. By far the most common reason we see here is because of taking water pills which rids the body of potassium faster than we can replace it with our eating habits.

http://www.emedicinehealth.com/low_potassium/page2_em.htm

explains a bit more about that and some of the other reasons.
 

·
Registered
Joined
·
931 Posts
Hey Shelia,

I frequently have low potassium and my docs almost always tell me to "eat bananas" when they get my blood test results... How low does your potassium get? The docs call mine moderately low and I've never had any symptoms from it (I think it's usually around 2.4 mEq/L) but if you're having chest pains from it and have been to the hospital I imagine yours is a lot lower than that... Are your levels persistently low? If so, have you been given potassium supplements or had any tests done in hospital to determine why this is happening?

Are you on any diuretics by the way? Like Lily mentioned in her post, diuretics can cause low potassium. If that is the case, then you might want to consider talking to your doc about whether going on potassium-sparing diuretics (they don't cause potassium loss like other diuretics) might be an option for you or not.

I hope you feel better soon :grouphug2:

:flowery:

Zoi
 

·
LupusLyn
Joined
·
49 Posts
Hi Sheilia,

I have had problems with my potassium for the past eight years. Spent several times in the ER getting potassium IV's. The first time I had trouble, I didn't know that I had lupus yet, but had been have a lot of pancreas troubles. They said that that shouldn't have caused it.

When I had trouble it really affected my heart, my EKG, a lot of palpatations and just generally feeling really bad.

I take presc. potassium every day and have since that first time I had trouble.
My dr. thinks it could be malabsorbtion. Who knows!

Hope that helps!

LOL

Lyn
 

·
Administrator
Joined
·
10,179 Posts
Hi Shelia,

My potassium is also low. I have been trying to raise it eating fruits and veggies. If it doesn't go up the doctor says I will have to take potassium. I am doing what I can to avoid another pill. We aren't sure why it dropped.

Take care,
Lazylegs
 

·
Registered
Joined
·
400 Posts
Hi Shelia, i have low potassium as well, i was really low in the hospital once and a nurse told me because it was because of high dosages of prednisone, they gave me some potassium and i was told to take some everyday... i did for a while but like lazylegs i wanted to avoid another pill so now i just make sure i eat lots of foods that are rich in potassium like bananas... and don't forget to eat the black end of the banana, that black part that most people cut off contains more than 70% of the total potassium, thats what somebody told me once...
 
1 - 6 of 6 Posts
Top